International workshop on Open Land Data: Mobile Apps and Geo-services for Open Soil Data

Hosted by: T. (Tom) Hengl, R. (Rik) van den Bosch (ISRIC — World Soil Information) and J.E. (Jeff) Herrick (U.S. Department of Agriculture — Agricultural Research Service, New Mexico State University)

  1. To set up an international consortium under a working title “Open Land Data and Software” to support joint development and international collaboration (inspired by the R Open Science initiative and the Open Knowledge International).
  2. To set-up a community website to support promotion of new technology, events, discussions (mailing list + blog) and similar.
  3. To select and agree on the data exchange standards and data licenses compatible with this consortium, and establish submission and evaluation guidelines for contributed data sets and software.
  4. To network: to gather various groups / projects developing mobile phone apps and webservices in the world and regularly update each other about the progress in the field.

This initiative is inspired by the multiple national and regional initiatives aiming at open environmental data and research collaboration including:

Some of the key principles and general objectives of the LandPKS project have been laid out in:

Some of the key principles of the Global Soil Information Facilities have been laid out in:

DAY 1: Sunday 2nd July (De hoge born farm (DHB))

Period Title / description
15:45 Hof van Wageningen (organized transportation)
16:00 Arrival and welcome with a guided tour of the DHB
16:15–16:45 Introduction to the soils of the Gelderse Valei (Stephan Mantel)
16:45–18:00 Testing / demo of apps in the field
presentations (poster stands)
18:00–19:00 Discussion in groups
19:00–21:00 Dinner (make your own pizza)

DAY 2: Monday 3rd July (Gaia 1)

This is a preliminary programme subject to corrections.

Period Title / description Presenter
8:30–9:00 Registrations and morning coffee
9:00–9:15 Welcome note ISRIC director
9:15–9:30 Programme and objectives T. Hengl
9:30–9:50 "LandPKS project progress and outputs" (A0 poster) (20 min) S. Wills
9:50–10:10 "Developing technologies for rapid / on-site soil assessment" (20 min) M. Fajardo
(invited speaker)
10:10–10:30 "Open Soil Data in Support of Agricultural Diversification" (A0 poster) (20 min) E. Jahanshiri
10:30–11:00 Coffee break
11:00–11:20 "mySoil and UKSO developments" (A0 poster) (20 min) D. Robinson
11:20–11:40 "Standardisation of world soil profile data to support global mapping and modelling --- the WoSIS approach" (20 min) N. Batjes
11:40–12:00 "Big data in agri-environmental research" (20 min) R. Lokers
(invited speaker)
12:00–12:20 "The ideology and history of open soil data in the USA — Can citizen science be used for digital soil mapping?" (20 min) D.G. Rossiter
(invited speaker)
12:20–12:30 Discussion session
12:30–13:30 Lunch break
(optional: visit to the World Soil Museum)
13:30–13:50 "SoilGrids as an OpenStreetMap for soils" (A0 poster) (20 min) T. Hengl
13:50–14:10 "Combining Geoserver, Geonetwork and Rasdaman for environmental data applications and precision agriculture" (20 min) M. Kilibarda
(invited speaker)
14:10–14:30 "Towards an Integrated Global Land Cover Monitoring and Mapping System" (20 min) M. Herold
(invited speaker)
14:30–14:50 "GODAN: overview of activities in 2016–2017" (20 min) Fenny van Egmond
14:50–15:10 "The Vital Signs Project: Open Data on Soils, Biodiversity, Land Degradation, and Human Wellbeing" (A0 poster) (20 min) M. Cooper
(invited speaker)
15:10–15:30 “Soil organic carbon dynamics in Eastern Australia” (20 min) E. Hobley
15:30–16:00 Coffee break
16:00–17:00 Public seminar (door open to everyone)
- D.A. Robinson (Centre for Ecology and Hydrology, UK) "Monitoring National Soil Change with Structured and Unstructured Data" (20 min)
- D. Schulze (Professor of Soil Science, Agronomy Dept., Purdue University): "Soil Explorer: a viewer for Open Soil Data" (20 min)
- S. Wills (National Soil Survey Center, Natural Resources Conservation Service, United States Department of Agriculture) "LandPKS: Better land management through mobile apps and soil data" (20 mins)
17:00–19:00 Borrel / happy hour with posters

DAY 3: Tuesday 4th July (Gaia 1)

Period Title / description
9:00–9:30 Summary of the discussion from the previous day
9:30–9:50 "A little bit of everything" Matt Aitkenhead (20 min)
9:50–10:30 Work in groups (to be determined on Monday)
10:30–11:00 Coffee break
11:00–12:30 Work in groups (to be determined on Monday)
12:00–12:30 Closing points and next steps

We aim at where various research and development teams that actively develop and promote sharing of global or regional soil and other land-related data. We are counting that number of participants of the Pedometrics 2017 conference would likely be interested in this workshop and will join us.

Registrations will be open for groups and participants working with development and/or application of web services and tools for Open Data (data registered under some of the Open Data licenses). The workshop will be limited to maximum 25 oral presentations to be selected and included into the programme by the organizing committee.

Examples of mobile phone apps used for soil data collection.

Wageningen University campus / ISRIC, Gaia 1

operating instructions

Various functions are available as part of the map.

mouse/touch operation
  • moving by grabbing the map with a mouse-click you can move the map around
  • overview map using the + button in the bottom right of the map you can expand an overview map
  • zooming in and out using the + and - buttons in the top left of the map you can obtain more or less detail in the map
  • switching themes or maps clicking on the ≡ icon on the right-hand side of the map you can view and select available maps and themes
  • retrieving information the map may contain elements that contain more information, by clicking these a popup will show this information
  • fullscreen display using the ✈ button the map can be maximized to fullscreen display, use the ✕ button to return to page display.
keyboard operation

Keyboard operation becomes available after activating the map using the tab key (the map will show a focus indicator ring).

  • moving using the arrow keys you can move the map
  • overview map using the + button in the bottom right of the map you can expand an overview map
  • zooming in and out using the + and - buttons in the top left of the map or by using the + and - keys you can obtain more or less detail in the map
  • switching themes or maps clicking on the ≡ icon on the right-hand side of the map you can view and select available maps and themes
  • retrieving information the map may contain elements that contain more information, using the i key you can activate a cursor that may be moved using the arrow keys, pressing the enter will execute an information retrieval. press the i or the escape key to return to navigation mode
  • fullscreen display using the ✈ button the map can be maximized to fullscreen display, use the ✕ button to return to page display.

It's possible that some of the functions or buttons describe above have been disabled by the page author or the administrator

 

Points of Interest
id symbol latitude longitude description
1 marker-gold 51.9900734º 5.6557128º

Hogeboorn farm
Field work venue

2 marker-gold 51.98732º 5.66646º

Mobile Apps and Geo-services for Open Soil Data
Workshop venue

3 marker-green 51.968141º 5.661625º

Pedometrics 2017
external link: Pedometrics2017.org



Registration fees will be limited to technical costs of organizing the workshop and will cover all meals and logistical costs (an invoice will be provided based on your registration). ISRIC makes no profit from hosting and/or organizing this workshop.

  • MSc and PhD-level students: 30 EUR per day
  • Regular registration fee: 45 EUR per day

Registrations are now closed.

Registration deadline: